Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 96, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 4, 1998, 4:43 AM EDT for Seminole County, Georgia; Jackson County, Florida. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 4, 1998, 4:43 AM EDT (08:43 UTC)
- Expired
- May 4, 1998, 5:30 AM EDT
- In force
- 47 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
Counties Jackson County, FL, Seminole County, GA
The radar
The Ft Rucker radar (KEOX), 77 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 4:52 AM EDT | Hail 0.75 | Sneads, FL | Dime sized hail in Sneads. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 1:00 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 2063 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
708 WUUS1 KTLH 040844 RRC SVRTLH FLC063-GAC253-040930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 443 AM EDT MON MAY 4 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN JACKSON COUNTY IN NORTHWESTERN FLORIDA SEMINOLE COUNTY IN SOUTHWESTERN GEORGIA * UNTIL 430 AM CDT (530 AM EDT) * AT 342 AM CDT (442 AM EDT)... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM DEVELOPING OVER NORTHEASTERN JACKSON COUNTY NEAR TWO EGG...OR ABOUT 12 MILES SOUTHWEST OF BRINSON OR 6 MILES WEST OF DESSER MOVING EAST AT 40 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM ARE... DESSER BY 450 AM EDT REYNOLDSVILLE BY 455 AM EDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:30 AM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, May 4, 2:30 AM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 230 AM EDT MON MAY 4 1998 LATEST SATELLITE IMAGERY AND RADAR DATA SHOW CONVECTION IS STILL GOING STRONG ACROSS SRN AL/GA AND NRN FL...VILS UP TO 71 AND DBZ UP TO 72 HELPED TO MAKE THIS A MEMORABLE EVENING. OVER THE PAST SEVERAL HOURS CONVECTION HAS BEEN ACTIVE AHEAD OF THE APPROACHING COLD FRONT...UNDER STRONG UPPER DIFFLUENCE AND DIVERGENCE...IN AN UNSTABLE AIR MASS WITH SFC DEW POINTS IN THE LOW-TO-MID 70S. WE HAVE RECEIVED NUMEROUS REPORTS OF PEA-SIZED TO 1-INCH HAIL AND A REPORT OF A POSSIBLE TORNADO. EXPECT CONVECTION TO CONTINUE INTO MON MORNING. OOZ MODELS ARE IN EXCELLENT AGREEMENT ON MOVING THE CLOSED UPPER LOW OVER THE CNTRL OH VLY SLOWLY EWD...OPENING IT UP OVR THE WRN MID-ATLANTIC STATES TUES AFTERNOON. MEANWHILE...ANOTHER CLOSED UPR LOW WILL MOVE INTO THE NRN PLAINS FROM SRN CANADA EARLY TUE AND PUSH TOWARD THE WRN GREAT LAKES. AT THE SFC...THE BROAD LOW OVER THE UPR OH VLY WILL REMAIN ROUGHLY STATIONARY AS THE TRAILING COLD FRONT MOVES SLOWLY FROM SRN LA TO THE BIG BEND AREA BY MON NIGHT...THEN RAPIDLY MOVE OFF THE EAST COAST. BEST OMEGA AT TLH IS FORECAST TO OCCUR FROM NOW UNTIL 13Z ALONG WITH MEAN RH AOA 70%. THUS EXPECT MAX PCPN FROM 06Z TO 12Z...TAPERING OFF THEREAFTER UNTIL THE FRONT PASSES THROUGH THE FA LATE MON AFTERNOON. PREFER WARMER FWC TEMPS. BELIEVE POPS WILL DECREASE RAPIDLY BY MON AFT...MORE LIKE FWC. 16 LATEST RADAR DATA SHOW THE ONLY REMAINING LOCAL ACTIVITY IS IN SWRN GA AT THE NRN EDGE OF THE FA. DEWPOINTS ACROSS THE AREA ARE GENERALLY IN THE 60S...TLH BEING THE EXCEPTION WITH LOW 50S. BETTER DYNAMICS CONTINUE TO BE FARTHER NORTH...BUT DEVELOPMENT OF ANOTHER ROUND OF SHRA AND TSRA IN THE FA IS POSSIBLE TONIGHT...WITH GREATEST THREAT AGAIN FROM LARGE HAIL. FARTHER EAST...THE TLH 00Z SOUNDING SHOWS A STABLE PROFILE...MOIST AT MID-LEVELS...DRY ABOVE AND BELOW. MODELS SHOW BEST LIFT WITH LOW LEVEL MOISTURE AROUND 12Z...SO WILL KEEP CHC OF PCPN IN FCST FOR MON MORNING. FWC LO TEMP LOOKS OK BUT HI MON IS PROBABLY TOO LOW. DYE
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 2:00 AM EDT | Severe Thunderstorm Warning | TAE | Early | 60 min |
| May 4, 2:28 AM EDT | Severe Thunderstorm Warning | TAE | Early, Miller | 62 min |
| May 4, 3:15 PM EDT | Severe Thunderstorm Warning | TAE | Lowndes | 50 min |
| May 4, 3:50 PM EDT | Severe Thunderstorm Warning | TAE | Lanier | 35 min |
| May 4, 6:03 PM EDT | Severe Thunderstorm Warning | TAE | Lowndes | 47 min |
| May 4, 2:42 AM EDT | Severe Thunderstorm Warning | TAE | Holmes, Jackson | 63 min |
| May 4, 2:56 AM EDT | Severe Thunderstorm Warning | TAE | Walton | 49 min |
| May 4, 3:45 AM EDT | Severe Thunderstorm Warning | TAE | Jackson | 50 min |
| May 4, 3:49 AM EDT | Severe Thunderstorm Warning | TAE | Holmes, Walton, Washington | 61 min |
| May 4, 4:43 AM EDT | Severe Thunderstorm Warning | TAE | Bay | 62 min |
| May 4, 8:41 AM EDT | Severe Thunderstorm Warning | TAE | Franklin | 49 min |
| May 4, 4:02 PM EDT | Severe Thunderstorm Warning | TAE | Madison | 48 min |
| May 4, 4:12 PM EDT | Tornado Warning | TAE | Madison | 33 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.